| Model Number |
1DLMC08 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/03/2011
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2011 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2011, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, hematoma, seroma, wound vac, drainage, surgery to remove mesh, severe and chronic pain/discomfort.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2011: (b)(6) hospital [(b)(6)].(b)(6), md.Indications.¿ms.(b)(6) is a 48-year-old caucasian female status post multiple surgical procedures in her abdomen who developed an incisional hernia which was attempted to be repaired with mesh in the past; however, this failed.The patient developed a large incisional hernia with a loss of domain and presented to general surgery clinic to request a herniorrhaphy.The patient quit smoking about 4 weeks ago.We performed a nicotine test of the same which confirmed the test was negative.Thus, it was decided to proceed with the herniorrhaphy.¿ implant procedure: 1.Open incisional hernia repair with underlay of mesh.2.Separation of components.3.Tedious lysis of adhesions 120 minutes.[implant: gore® dualmesh® biomaterial, 1dlmc08/(b)(6), 26cm x 34cm x 1mm thick, oval.] implant date: (b)(6) 2011 [hospitalization dates were not provided] (b)(6) 2011: (b)(6) hospital [(b)(6)].(b)(6), md.Operative report.Resident surgeon: (b)(6), md.Preoperative diagnosis: 1.Incisional hernia.2.Loss of domain.Postoperative diagnosis: 1.Incisional hernia.2.Loss of domain.Anesthesia: general.Estimated blood loss: 200 ml.Wound classification: clean.Findings: ¿multiple dense adhesions within the peritoneal cavity.These were gradually taken down sharply with the metzenbaum scissors.After complete mobilization of the large and small bowel, we identified the edges of the retracted rectus muscles.The fascial defect was exposed and it appeared to be 32 cm long and 22 cm wide.We elected to use a 35 x 25-cm gore-tex mesh for the repair of the hernia.The separation of components was performed on the left side incising the external oblique muscle from the subcostal margin to the anterosuperior iliac spine.On the right, it appeared that the separation of components was already performed in the past.Therefore, we did not proceed with a separation of components on this side.The gore-tex mesh was secured in an underlying fashion to the edges of the fascia.The rectus muscle was reapproximated in the lower abdominal midline over the mesh.However, the upper portion of the midline could not be reapproximated without undue tension.The excess skin was then excised and the skin was closed over drains with 3-0 vicryl, staples and interrupted nylon sutures.¿ procedure: ¿on day of surgery, the patient was met in the preoperative area.She was brought to the operating room.She was placed in the supine position on the operating table.Bilateral sequential compression devices were placed on her lower extremities.General endotracheal anesthesia was induced.Foley catheter was inserted.____ was carried out.Clindamycin 600 mg iv were [sic] administered prior to the incision.Abdomen was prepped and draped in standard sterile fashion.We made a small incision over the ____ line.Sharp dissection was performed until we obtained entry into the peritoneal cavity.There were fairly dense adhesions of the viscera to the anterior abdominal wall.Gradual lysis of adhesions of the viscera to the anterior abdominal wall was performed and we gradually were able to extend the midline incision from below the xiphoid to the symphysis pubis.The flaps of the abdominal wall were ____ with the underlying viscera.After this was achieved, and this took about 120 minutes, this tedious lysis of adhesions.At the end, we had a couple feet of fully mobilized small bowel.We ran the small bowel from the ligament of treitz to the ileocecal vault and, thus, examined the serosal surface of the mobilized small bowel.There was no evidence of enterotomy.In the next step, we retracted the fascial edges off of the overlying subcutaneous tissue of the abdominal wall.Once this was achieved, the lateral abdominal wall was exposed.We did measure the fascial defect which appeared to be 32 cm long and 22 cm wide.On the left, we incised the external oblique muscle about 1-2 cm lateral from the lateral edge of the rectus muscle from the subcostal margin to the anterosuperior iliac spine.Thus, we performed an open component separation on the left.On the right, however, the external oblique ____ incision was already incised in the past and, therefore, we did not proceed with a separation of components on the right side.We were able to partially mobilize the edges of the fascia towards the midline.However, we still had a sizeable defect.We looked to utilize a 26 x 34-cm dual gore-tex mesh for the repair.The mesh was secured to the edges of the fascia in an underlying fashion with interrupted u-type 2-0 prolene sutures.The sutures were placed in an interrupted fashion and left untied, and in a segmental fashion we bur stitched it down and tied until we secured the entire surface of the mesh to the undersurface of the fascia.After this was completed, there was no undue tension on the abdominal wall and the tidal volumes and peak pressures of the patient after anesthesia were not impaired.We tried to reapproximate the entire upper and lower aspect of the fascia towards the midline.We were able to achieve this in the lower midline.However, the upper midline would be under excess tension to achieve this.Therefore, we decided to approximate the lower midline fascial layers with a running 0-looped pds suture.The peak pressure after this was achieved was within normal limits and the tidal volumes were satisfactory.____ of the facial [sic] layers was ____.In the next step, we excised the excess skin off of the midline in preparation to close the skin.The skin and the scar tissue was [sic] excised.Two #19 blake drains were placed under the subcutaneous flaps then translaterally from the costal margin to the anterosuperior iliac spine.The drains were secured to the skin with nylon sutures.The midline was then gradually reapproximated with interrupted 3-0 vicryl sutures in the midline followed by skin closure with staples and nylon sutures.Later they were connected to bulb suction.Sterile dressings were applied.The patient's peak pressure and tidal volumes were satisfactory.At this point, the patient was awakened and extubated uneventfully.The patient was then transferred in stable condition to the recovery room.Dr.(b)(6) was available through the entire case.All counts of sponges, needles and instruments were correct at the end of the procedure.¿ ¿the case went well.The concern is that her skin is very thin.The skin was closed with 3-0 vicryl, nylon vertical [sic] matress [sic] sutures and staples.Abdominal binder was applied in operating room.¿ (b)(6) 2011: (b)(6).(b)(6), md.Operative report addendum.Blanks: 1.¿time out¿ 2.¿upper midline¿ 3.¿moblized from (delete with)¿ 4.¿aponeurosis¿ 5.¿the sentence should be marked in error and replaced by: the upper midline fascial edges were not reapproximated , as this would lead to excess undue tension and possibly to excessive abdominal compartment pressure.¿ (b)(6) 2011: (b)(6).Implant record.¿mesh hernia oval eptfe ster dualmesh¿.Cat #: 1dlmc08.Lot #: (b)(6).Size: 26x34cmx1mm.Manufacturer name: gore.(b)(6) 2011: (b)(6).(b)(6), md.Pathology report: specimen: skin.Final diagnosis: skin, open incisional hernia repair: ¿benign skin and underlying fibrous tissue consistent with given history.¿ gross description: ¿received in a single formalin filled container labeled ¿skin¿ is a 170 grams, 11 x 9 x 5.5 cm aggregate of tan-white hernia repair skin fragment.Representative sections are submitted in a single cassette.¿ relevant medical information: (b)(6) 2011: (b)(6).Inpatient hospitalization.(b)(6) 2011: (b)(6), md.Operative report.Procedure: reopening of incision with placement of vacuum-assisted wound dressing.Less than 50cm2.Preoperative diagnosis: hematoma.Measurements: 4x4x5cm with significant amount of undermining that was not measured.Postoperative diagnosis: same.Estimated blood loss: minimal.Specimens: obtained without difficulty.Studies ordered: culture.Complications: none. wound classification: not provided procedure: ¿inferior portion of incision where wound was noted to be draining was incised and nylon sutures removed with 15 blade and wound cultures were obtained and handed off.The wound was explored and some clot evacuated.There was residual clot left behind within the undermined areas of the wound.The wound was measured and inspected.Using clean technique, black granulafoam was cut to size and placed within wound and covered with occlusive plastic dressing.A suction pad was placed and connected to the vac machine and set to suction.A proper seal and suction was achieved.¿ (b)(6) 2011: (b)(6), md.Operative report addendum.¿i discussed the procedure with the resident before proceeding.I was available for the procedure, but was not bedside.¿ pathology report was not provided.(b)(6) 2011: (b)(6).(b)(6), md.Operative report.Procedure: evacuation of abdominal wall hematoma.Placement of wound vacuum closure device greater than 50 cm squared.Preoperative diagnosis: infected abdominal wall hematoma.Postoperative diagnosis: same.Anesthesia: general.Estimated blood loss: 15 ml.Specimen: blood clot was sent for culture.Complications: none.indications: ¿status post open ventral hernia repair complicated by abdominal wall hematoma which became infected and has failed conservative drainage attempts.¿ wound classification: clean.procedure: ¿after informed consent was obtained and iv antibiotics administered the patient was brought to the operating suite and placed in the supine position on the operating table with the arms outstretched.A time-out was performed verifying all pertinent patient information and general anesthesia was induced.The dressing was removed and the patient was prepped and draped in the usual sterile fashion.The gloved finger was then utilized to explore the existing wound cavity and a significant amount of fibrinous clot was removed.Suction was also utilized to evacuate clot.Copious irrigation was then utilized followed by a dry lap sponge to fully remove all possible remaining clot.The wound was measured and was found to be 4 x 5 x 1 cm deep with 14 cm of undermining superiolaterally and 6 cm of undermining inferiolaterally.Black granufoam sponge was then placed in the wound and placed in the undermining areas.The plastic was then placed and vacuum suction applied.The patient was then allowed to awaken and transferred to recovery in good condition.¿ (b)(6) 2011: (b)(6).(b)(6), md.Operative report addendum.¿i was present and scrubbed for the entire procedure.¿ explant preoperative complaints: (b)(6) 2011: (b)(6).(b)(6), md.Indications.¿ms.(b)(6) is a 48-year-old female who underwent an open incisional hernia repair with mesh on (b)(6) 2011.The patient, however, developed an infection of the gore-tex mesh along with the right abdominal wall hematoma.This was attempted to be treated conservatively with debridement and wound vac manager, however, the patient continued to the [sic] abdominal pain and large amount of infected hematoma in her abdominal wall.Due to high chance of infection of the gore-tex mesh, we decided to perform excision of the mesh and repair with a biologic mesh.¿ explant procedure: 1.Reopening of a recent laparotomy.2.Excision of the infected gore tex mesh.3.Incisional hernia repair with biologic underlay mesh.4.Temporary skin closure with a vacuum-type of dressing.The total area 300 cm2.[implant: strattice mesh.] explant date: (b)(6) 2011 [hospitalization dates (b)(6) 2011] (b)(6) 2011: (b)(6).(b)(6), md.Operative report.Resident surgeon: (b)(6), md.Preoperative diagnosis: infected ventral abdominal wall mesh.Postoperative diagnosis: infected ventral abdominal wall mesh.Anesthesia: general.Estimated blood loss: 175 ml.Specimens: complications: wound classification: infected.Findings: ¿the gore-tex mesh was found intact and in good position.There was a large seroma underneath the mesh.There was an infected hematoma in the right lateral and suprapubic abdominal wall which was debrided.The mesh was excised and sent for permanent pathology.The resulting fascial defect was 15 x 10 cm large and it was repaired with biologic mesh (stratice [sic], 16x20cm) in an underlay fashion.The skin was closed with a vac.¿ procedure: ¿on the day of operation the patient was identified in the preoperative area.The patient was brought to the or.She was placed in the supine position on the operating table.Bilateral sequential compression devices were placed on the lower extremities.Perioperative antibiotics were administered.Timeout was carried out.The patient's old vacuum dressing was taken off and the abdomen was prepped and draped in standard sterile fashion after a foley catheter was inserted.We opened up the recent laparotomy incision with a 15-blade.The skin flaps were mobilized off of the underlying mesh.After complete mobilization, the mesh was taken off of the fascia.The sutures reapproximating the mesh at the fascia were taken down with scissors.The mesh was completely removed in toto and sent for permanent pathology.There was a large seroma with a jelly-type material underneath the mesh.This was cultured and sent for pathology.We irrigated the abdominal wall with normal saline.We measured the resulting fascial defect, this was a 15 x 10 cm large fascial defect (15 cm in length and 10 cm in width).We mobilized the fascia from the overlying soft tissues.In the soft tissue, above the symphysis pubis, there was a purulent pocket which was drained.There was also a pocket of infected hematoma in the right abdominal wall.This was drained, unroofed, and irrigated with normal saline.After this was achieved, we selected 16 x 2-cm stratice [sic] mesh for the repair of the hernia.This was approximated to the fascia in an underlay fashion with 0-pds interrupted horizontal mattress sutures.We reapproximated the fascia to the midline over the mesh with running 0-pds suture.We also placed a few interrupted 0-vicryl sutures as a retention sutures [sic].We used a total of 3 1 liters of warm normal saline for the irrigation.We obtained a complete hemostasis.The skin was partially reapproximated at the superior edge of the laparotomy with 2-0 nylons.The black foam was placed above the level of the fascia under the skin flaps and into the drained abscess pockets in the right abdominal wall and above the symphysis pubis.Sterile clear dressing was applied over the vac and the vac was connected to -125 mmhg of intermittent suction.The patient was then awakened, extubated uneventfully, and tolerated the procedure well.¿ ¿i was present and scrubbed for the entire procedure.There were two abscess cavities in the soft tissue above the fascia.The one on the right side had a stitch and what looked like a small piece [sic] of old mesh.The fascia was closed over the biological mesh and vac applied.The plan is to change the vac under sedation on monday.(b)(6).¿ (b)(6) 2011: (b)(6).(b)(6), md.Pathology report.Specimens: a.Intra-abdominal fluid.B: mesh.Final diagnosis: intra-abdominal fluid, excision: fibrin deposition.Soft tissue, mesh, excision: necrotizing acute inflammation.Gross description: ¿received in formalin in two containers.Container #1 labeled ¿intra-abdominal fluid¿ has a 13.5 gm, 8.5 x 6 x 0.9 cm fragment of white-tan probable fascia with no gross lesions.A representative section is submitted in cassette a1.A gross photograph is taken.Container #2 labeled ¿mesh¿ has a 26 x 22 x 0.3 cm piece of white-tan mesh.There are fragments of white-tan soft tissue attached.A representative section of these fragments is submitted in cassette b1.A gross photograph is taken.¿ relevant medical information: (b)(6) 2011: (b)(6).(b)(6), md.Operative report.Resident surgeon: (b)(6), md.Procedure: wound vac change under general anesthesia.Preoperative diagnosis: infected ventral abdominal wall mesh.Postoperative diagnosis: infected ventral abdominal wall mesh.Anesthesia: general.Estimated blood loss: negligible.Complications: none.Indications: ¿ms.(b)(6) is a 48-year-old caucasian female who underwent ventral hernia repair with gore-tex mesh on (b)(6) 2011.This mesh subsequently became infected and was explanted 3 days ago.The incisional hernia was then repaired with a biologic underlay mesh.It has been 72 hours since her wound vac was placed and wound vac change is indicated at this time.Due to the significant size of the mesh between her skin and rectus muscles with associated pain, vac device change under general anesthesia is warranted.¿ wound classification: clean.Findings: ¿removal of the existing sponge revealed a remaining wound measuring 8 cm horizontally x 16 cm vertically and approximately 2 cm deep.Additionally, there was undermining to the right lateral side approximately 8 inches with an extending pocket in the inferior aspect which extended an additional 6 cm.There was approximately 8 cm of undermining superiorly and an additional 6 cm on the left lateral aspect.The wound bed was clean with moderate granulation tissue.There was a small amount of gray, necrotic tissue along the midline closure site.Existing prolene sutures from the previous biologic mesh placement were visible and intact.No bleeding or gross purulence was observed.¿ procedure: ¿ms.(b)(6) was transported to the operative theater where she was placed in the supine position and appropriate monitoring devices were affixed.A time-out was performed and all allergies including her latex allergy were verified.She was confirmed to have continued receiving iv vancomycin antibiotic.General lma anesthesia was induced, the existing wound vac sponge was removed, with careful attention not to contaminate the existing cavity, and the patient was prepped and draped in the standard sterile fashion.The wound bed and surrounding tissues were explored, no significant erythema, induration, or gross purulence was observed.The tissues appeared healthy with good granulation tissue with the exception of the aforementioned gray necrosis along the midline.The wound cavity was then thoroughly irrigated with approximately 800 ml of warmed sterile saline.The wound bed was again reinspected and no bleeding was observed.A strip of gray sponge approximately 18 cm in length was positioned into the cavity extension towards the right inferolateral aspect.Sponge was then cut to fit and fill the remaining wound bed.The skin surrounding the wound bed were then prepped with benzoin and the adhesive covering and suction device were then placed and an adequate seal was achieved.A wound vac was then set to intermittent suction at 125 mmhg.The patient was then awakened from general anesthesia and transported to the postoperative care unit for further assessment monitoring.Attending surgeon, dr.(b)(6), was present and scrubbed throughout the entire duration of this case.¿ (b)(6) 2011: (b)(6).(b)(6), md.Operative report.Resident surgeon: (b)(6), md.Procedure: 1.Debridement of the soft tissues of the abdominal wall, excised the area 1 x 4 cm.2.Application of the vacuum type dressing.The total area of more than 300 cm2.Preoperative diagnosis: infected hematoma of the abdominal wall and infected underlay gore-tex mesh.Postoperative diagnosis: infected hematoma of the abdominal wall and infected underlay gore-tex mesh.Anesthesia: general.Estimated blood loss: 2 ml.Indications: ¿ms.(b)(6) is a 48-year female status post open component separation with incisional hernia repair who developed an infected hematoma under a skin flap and subsequent infection of the underlay mesh.The patient required return to the or for excision of the mesh and repair of the incisional hernia with stratice mesh.The skin flaps were reapproximated with vacuum type dressing.The patient is currently undergoing serial vacuum dressing changes in the operating room.¿ wound classification: clean.Findings: ¿small area of the necrosis of the right-sided edge of the laparotomy incision.This was 1 x 4 cm area, which was sharply excised.There were some necrotic changes of the superior portion of the reapproximated fascia over the stratice mesh.This was partially debrided.The vacuum dressing was then placed under the skin flaps, total area was more than 300 cm.¿ procedure: ¿on the day of operation the patient was brought the operating room.The patient was laid in supine position on operating table.General endotracheal anesthesia was induced uneventfully, bilateral sequential compression devices were placed to lower extremities.The patient was already preoperatively on vancomycin antibiotic iv.Old vacuum type dressing was taken off, the abdomen was prepped and draped in standard sterile fashion.Upon initial exploration we noted that the skin edge on the right side was necrotic.This area was debrided, total size of the area was 1 x 4 cm.We explored the right flap to the level of the right flank at the site of the original infected hematoma.There was no residual abscess or purulence.The superior portion of the midline fascia had necrotic edges for a short distance.We partially debrided this.We irrigated the wound with warm normal saline.The new vacuum black sponge was placed onto the fascia and tucked under the skin flaps.Sterile drape was placed over the sponge and the tract pad was applied.The vacuum system was connected to 125 mm of negative intermittent suction.The patient tolerated the procedure well, was extubated uneventfully.Dr.(b)(6) was present for the entire case.The patient was transferred in stable condition to the recovery unit.¿ ¿i was present and scrubbed for the entire procedure.There was one area on the skin edge on the right side that was necrotic that was debrided.The midline is not healing, though there is mesh under it.Will look in or on monday when change the vac.(b)(6).¿ (b)(6) 2011: (b)(6).(b)(6), do.Pathology report.Specimen: abdominal wall tissue.Final diagnosis: soft tissue, abdominal wall, excision: acute inflammation, necrosis, and organizing blood clot.Gross description: ¿received in a single formalin filled container labeled ¿abdominal wall¿ are two 3 x 2.5 x 0.7 cm and 0.5 x 0.3 x 0.9 cm tan-brown soft tissue fragments.Gross photograph is taken.Representative sections are submitted in a single cassette.¿ (b)(6) 2011: (b)(6).(b)(6), md.Operative report.Resident surgeon: (b)(6), md.Procedure: 1.Debridement of soft tissues of the abdominal wall, excised area 1 x 2 cm.2.Application of vacuum-type dressing, wound measuring 15 x 12.5 cm.Preoperative diagnosis: infected hematoma of the abdominal wall and infected underlay gore-tex mesh.Postoperative diagnosis: infected hematoma of the abdominal wall and infected underlay gore-tex mesh.Anesthesia: general.Estimated blood loss: 5 ml.Specimens: none.Complications: none.Indications: ¿this is a 48-year-old caucasian female status post component separation with an incisional hernia repair who developed infected hematoma underneath her skin flap, with subsequent infection of the underlay mesh.She was taken back to the or for excision of the mesh and repair of incisional hernia with strattice mesh.The skin flaps were reapproximated with a vacuum type dressing.The patient is currently undergoing serial vacuum dressing changes in the operating room.¿ wound classification: clean.Findings: ¿a small area of soft tissue necrosis on the left edge of the laparotomy incision measuring approximately 1 x 2 cm.This was sharply excised.There were also necrotic changes of the reapproximated fascia.This was not debrided and left for soft tissue coverage.¿ procedure: ¿the patient was taken back to the operating room and placed in a supine position.After general endotracheal anesthesia was induced, the old wound vac was removed, and the abdomen was prepped and draped in the usual sterile fashion.The skin edge on the left side was found to be necrotic.As noted above, this was excised.Exploration of the rest of the wound and flaps noted the necrotic changes on the fascial incision, but otherwise it was clean.Good, clean healthy-appearing granulation tissue throughout the rest of the wound.A new wound vac black sponge was placed, and was cut to the area of the wound placed over the fascia.This was placed to wall suction, and no leak was found after wound vac tape was placed over it.This was then placed to her wound vac system at 125 mmhg.Dr.(b)(6) was present for this entire procedure.¿ ¿i was present and scrubbed for the entire procedure.Healing well.Should tolerate vac change bedside next time as did not need to tunnel any vac sponge this time.(b)(6).¿ (b)(6) 2011: (b)(6).Inpatient hospitalization.(b)(6) 2011: (b)(6), md.(b)(6), md.Operative report.Resident: (b)(6), md.Procedure: excision of infected strattice mesh and debridement of surrounding tissues.Preoperative diagnosis: infected ventral abdominal mesh.Postoperative diagnosis: 1.Infected ventral abdominal mesh.2.Complex abdominal wound requiring intraoperative consult from burn wound surgeon.Anesthesia: general.Estimated blood loss: less than 5 ml.Specimens: fluid deep to infected mesh, sent for aerobic and anaerobic culture.Complications: none.Indications: ¿ms.(b)(6) is a 48-year-old caucasian female who underwent incisional hernia repair with mesh on (b)(6) 2011.This subsequently became infected and she has undergone multiple debridements, has received numerous antimicrobials and has most recently managed her now chronically infected abdominal wound with a wound vac.Recently she became febrile and inspection of the wound cavity revealed a large fluid collection deep to the mesh and surgical excision of this reinfected biologic mesh was indicated.¿ wound classification: infected.Findings: ¿there was a significant amount of purulent fluid deep to the strattice mesh, the mesh was excised.Visible sutures surrounding the mesh were removed and deep to the mesh was a thick pool of fibrin deposition at the base of the wound completely sealing the wound from the underlying abdominal cavity.¿ procedure: ¿informed consent was obtained and the patient was transported to the operative theater and placed in the supine position.A time-out was performed and all allergies including her latex allergy was confirmed, she had been receiving intravenous vancomycin every 12 hours and no additional preoperative antibiotics were administered.Appropriate monitoring devices were affixed and general anesthesia was induced.The patient was prepped and draped in the standard sterile fashion with betadine.An incision was made in the center of the strattice mesh with scissors and pocket of puruluent fluid was found deep to this.A culture swab was introduced and the fluid was collected and sent for aerobic and anaerobic culture.The fluid was then aspirated with a suction device and the mesh was further divided and sharply dissected free from the surrounding tissues.All visible mesh was completely excised revealing a fibrinous peel at the base of the underlying wound.This was manually palpated and no communication with the abdominal cavity was found.The wound was debrided locally, copiously irrigated with sterile saline, and the wound bed was packed with wet-to-dry kerlix gauze, and covered with abds and paper tape.The patient was awakened from general anesthesia and transported to the postoperative care unit for further assessment and monitoring.The patient tolerated the procedure well and there were no complications.¿ (b)(6) 2011: (b)(6).Inpatient hospitalization.(b)(6) 2011: (b)(6), md.Operative report.Resident: (b)(6), md.Procedure: tangential excision and split-thickness skin graft, abdomen.Preoperative diagnosis: chronic abdominal wound.Postoperative diagnosis: same.Anesthesia: general.Estimated blood loss: 20 ml.Specimen: none.Complications: none.Indications: ¿chronic wound associated with dehisced abdominal hernia repair.The wound has been cleaned up but still has a large area which is difficult to manage and would take months to close by secondary intention.Stsg to the area will expedite healing and minimize discomfort to the patient.¿ wound classification: clean-contaminated.Procedure: ¿time out was performed with all appropriate personell [sic].Site location was confirmed.The patient was anesthetized and positioned and prepped and draped.The abdominal wound was debrided sharply with a scissors of remaining exposed biological mesh within the deep cavity below the fascia.This encompassed an area of 20 sqcm.The base of the wound was then sharply, tangentially excised over granulation tissue with the versajet.Hemostasis was achieved with topical epinephrine.The left lateral abdomen was chosen as a donor site due to redundant skin in that area that could easily be excised after harvest, thereby minimizing pain postop.Pitkin¿s solution was then infiltrated in the subcutaneous tissues under the donor location and split-thickness skin was harvested with the zimmer dermatome set at 0.012 inches.This skin was then meshed 1:1 on the back table and secured to the prepared wound with fibrin glue.The most cephalad portion of the wound was left open for packing and drainage of decomposing biological mesh from beneath the fascial defect.Attention was made to eventual contraction of this wound and care was taken with stsg placement to avoid epithelial inclusion cyst formation.The donor raw skin was then excised in eliptical [sic] fashion along with subcutaneous fat through the superficial fascia (scarpa¿s) in wedge fashion and discarded.Hemostasis was achieved with electrocautery and the fascia approximated with 3-0 vicryl.The skin was then closed in two layers with 3-0 vicryl deep dermal sutures and running 4-0 vicryl intracuticular sutures.Dressings consisted of: bacitracin, adaptic, fluffed gauze, tape.Donor site location and dressings were: left abdomen.Gauze and tape.The patient was awakened and transported back to the bicu in stable condition.Total area of tangential excision in preparation to skin grafting was: abdomen --- 9x7cm.Total area of split-thickness skin graft was: abdomen --- 9x7cm.¿ (b)(6) 2011: (b)(6), md.Operative report.Procedure: evacuation of left flank hematoma.Preoperative diagnosis: left flank hematoma.Postoperative diagnosis: same.Anesthesia: general.Estimated blood loss: 50 ml.Specimens: culture of clot.Complications: none.Indications: ¿large hematoma from abdominal wall wound extending posteriorly along flank which is very painful and large.Evacuation should decrease pain and control of bleeding iw [sic] beneficial.¿ wound classification: clean.Procedure: ¿after time out was performed with all appropriate personell [sic], the patient was positioned and prepped and draped.The wound edges were opened by dividing the sutures.1 liter of clot was evacuated manually.The entire cavity was washed with the power irrigator to 3 liters of saline.The cavity extended in retroperitoneum to the paraspinous muscles.No active bleeding was encountered.Packs were placed for 10 minutes and removed with no active bleeding found.A 19 blake drain was placed exiting anteriorly and sutured to the skin.The superficial fascia was approximated with two 0 vicryl sutures and the skin was closed with 0 vicryl deep dermal sutures and staples.¿.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.